Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 55, NWS Topeka, KS

May 11, 2005Jackson County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2005, 2:41 PM CDT for Jackson County, Shawnee County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 2:41 PM CDT (19:41 UTC)
Expired
May 11, 2005, 3:22 PM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Jackson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 11:45 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1968 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 111942
SVRTOP
KSC085-177-112030-
/O.NEW.KTOP.SV.W.0055.050511T1941Z-050511T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  SOUTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS

* UNTIL 330 PM CDT

* AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING QUARTER SIZE HAIL 
LOCATED 5 MILES SOUTHWEST OF HOYT...OR ABOUT 12 MILES NORTHWEST OF 
TOPEKA...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOYT...
  MAYETTA...
  FAR NORTH TOPEKA...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3915 9559 3913 9560 3912 9578 3911 9580
      3910 9588 3922 9590 3924 9589 3930 9589
      3939 9560

$$
1 follow-up statement
000 
WWUS53 KTOP 112022
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
321 PM CDT WED MAY 11 2005

KSC085-177-112031-
/O.CAN.KTOP.SV.W.0055.000000T0000Z-050511T2030Z/
JACKSON-SHAWNEE-
321 PM CDT WED MAY 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHAWNEE AND
SOUTHEASTERN JACKSON COUNTIES HAS BEEN CANCELLED...

AT 321 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM STORMS MOVING EAST ACROSS NORTHERN SHAWNEE AND 
SOUTHERN JACKSON COUNTIES.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3915 9559 3913 9560 3912 9578 3911 9580
      3910 9588 3922 9590 3924 9589 3930 9589
      3939 9560

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:23 AM CDT, 10 hours 18 minutes earlier.

Area forecast discussion, May 11, 4:23 AM CDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
423 AM CDT WED MAY 11 2005

.DISCUSSION...
MAIN CONCERN THIS MORNING IS THUNDERSTORM POTENTIAL AND POSSIBLE
SEVERE WEATHER. POSITION OF THE FRONTAL BOUNDARY WILL HAVE A LARGE
IMPACT ON THIS FOR TODAY AND TONIGHT.

09Z SURFACE OBS AND RADAR DATA SHOW THAT OUTFLOW FROM THE CONVECTION
ACROSS NEB HAS MOVED INTO FAR NORTHEASTERN COUNTIES OF THE FORECAST
AREA...WITH THE MAIN COLD FRONT STILL ACROSS SOUTHERN NEB. DO NOT
EXPECT THIS BOUNDARY TO MOVE MUCH DURING THE DAY. SURFACE RIDGE
BUILDING IN ACROSS THE NORTHERN PLAINS WILL KEEP THIS BOUNDARY FROM
RETREATING NORTH. THE BOUNDARY WILL SERVE AS A FOCUS FOR CONVECTIVE
DEVELOPMENT TODAY. SOUTHERLY FLOW WILL CONTINUE TO PUSH GULF
MOISTURE NORTH INTO THE AREA. WITH DAYTIME HEATING...THE ATMOSPHERE
IS EXPECTED TO BECOME MODERATELY UNSTABLE AS MENTIONED IN THE
SWODY1. ADDITIONALLY FORECAST SOUNDINGS DO NOT SHOW NEARLY AS STRONG
A CAP AS SEEN YESTERDAY WITH LITTLE OR NO CIN BY 18Z TODAY. BIGGEST
QUESTION THIS MORNING IS WHERE THE BOUNDARY WILL BE THIS AFTERNOON.
NOT SURE IT WILL MOVE AS FAR SOUTH AS THE I-70 CORRIDOR...BUT HAVE
INCLUDED POPS AS FAR SOUTH AS I-70 THIS AFTERNOON BECAUSE OF A LACK
OF CAP SUGGESTED BY THE MODELS. ALSO A WEAK MCV GENERATED BY LAST
NIGHTS CONVECTION OVER THE TX PANHANDLE SHOULD BE MOVING ACROSS THE
AREA THIS AFTERNOON. MAIN SEVERE WEATHER THREAT THIS AFTERNOON AND
EVENING WILL BE LARGE HAIL WITH CAPE ESTIMATED IN THE 3500 J/KG
RANGE. HOWEVER TORNADOES WILL BE POSSIBLE ALONG AND TO THE NORTH OF
THE BOUNDARY. BACKED WINDS NORTH OF THE BOUNDARY COULD PROVIDE A LOT
OF 0-1KM SHEAR WITH LOW CEILINGS ALREADY IN PLACE.

FOR THURSDAY THROUGH FRIDAY...TIMING OF THE MAIN FRONTAL BOUNDARY
CONTINUES TO BE UNCERTAIN. HPC LIKES A SLOWER SOLUTION THAN THE GFS
OR NAM...AND HAVE ADJUSTED POPS WITH THIS IN MIND. GENERALLY WENT
CLOSER TO THE UKMET AND CANADIAN MODELS. THE SYNOPTIC PATTERN LOOKS
LIKE IT IS SETTING UP FOR SOME HEAVY RAINFALL AS MEAN WINDS LINE UP
PARALLEL TO THE BOUNDARY. ADDITIONALLY MODELS STILL SHOW THE
FORECAST AREA UNDER THE INFLUENCE OF THE RIGHT ENTRANCE REGION IF
THE UPPER JET PROVIDING GOOD UPWARD VERTICAL MOTION. PWS ARE PROGGED
TO BE AROUND 1.5 INCHES THURSDAY AND THURSDAY NIGHT. COULD SEE
TRAINING OF CELLS ALONG THE BOUNDARY AS THE LOW LEVEL JET DEVELOPS
THURSDAY EVENING. GROUND IS STILL PRETTY DRY ACROSS MOST AREAS BUT
WILL HAVE TO WATCH OUT FOR THE POTENTIAL FOR ISOLATED FLOODING IF
CONVECTION DOES TRAIN OVER THE SAME AREAS. THERE APPEARS TO BE
ENOUGH INSTABILITY AND SHEAR FOR LARGE HAIL TO BE POSSIBLE THURSDAY
AFTERNOON AND THURSDAY NIGHT AS WELL.

ADJUSTED TEMPS DOWN SOME FOR THURSDAY AND FRIDAY THINKING THERE WILL
BE MORE CLOUD COVER AND THE POSSIBILITY OF PRECIP. ALSO CAA
INCREASES DURING THE DAY FRIDAY NIGHT AS THE FRONT FINALLY SLIDES
THROUGH. DID NOT MAKE ANY CHANCES TO THE FORECAST BEYOND SATURDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

WOLTERS
Hazardous weather outlook, May 11, 12:42 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1242 PM CDT WED MAY 11 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-121000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1242 PM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE FOR THE AFTERNOON INTO THE EARLY
EVENING HOURS OVER MUCH OF THE AREA BUT ESPECIALLY ALONG AND NORTH
OF THE KANSAS TURNPIKE. ISOLATED TORNADOES ARE POSSIBLE ALONG
WITH SOME THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS.
ACTIVITY MAY DIMINISH FOR A TIME DURING THE EARLY EVENING HOURS BUT
ANOTHER ROUND OF THUNDERSTORMS...SOME POSSIBLY SEVERE WILL SPREAD
INTO PORTIONS OF NORTH CENTRAL KANSAS TOWARD MIDNIGHT.  THESE SHOULD
GRADUALLY SPREAD EAST OVER THE REST OF NORTHEAST AND EAST CENTRAL
KANSAS OVERNIGHT.  LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES CONTINUE THURSDAY AND FRIDAY. SOME OF THESE
STORMS COULD AGAIN BE SEVERE THURSDAY AFTERNOON AND THURSDAY NIGHT
PRODUCING LARGE HAIL AND DAMAGING WINDS. FOR THURSDAY NIGHT...SOME OF
THESE STORMS MAY ORIENT THEMSELVES SUCH THAT THEY TRAIN OVER THE SAME
AREAS PRODUCING VERY HEAVY RAINFALL. IF THIS OCCURS...FLOODING WILL
BECOME A GREATER HAZARD THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND POSSIBLY TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 11, 11:52 AM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1152 AM CDT WED MAY 11 2005

KSZ010>012-022>024-026-036-038>040-120000-
BROWN-DOUGLAS-GEARY-JACKSON-JEFFERSON-MARSHALL-NEMAHA-POTTAWATOMIE-
RILEY-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...HIAWATHA...JUNCTION CITY...LAWRENCE...
MANHATTAN...MARYSVILLE AND TOPEKA
1152 AM CDT WED MAY 11 2005

TORNADO WATCH NUMBER 245 IS IN EFFECT UNTIL 700 PM CDT
AND INCLUDES THE FOLLOWING COUNTIES...

NEMAHA                MARSHALL              BROWN
JACKSON               RILEY                 POTTAWATOMIE
JEFFERSON             GEARY                 SHAWNEE
WABAUNSEE             DOUGLAS

SOME CITIES IN THE WATCH ARE...

LAWRENCE              JUNCTION CITY         TOPEKA
MANHATTAN             MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 11, 2:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
229 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             2 NE ROSSVILLE          39.16N 95.93W
05/11/2005  1.00 INCH        SHAWNEE            KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 11:44 AM CDTSevere Thunderstorm WarningTOPMarshall58 min
May 11, 2:02 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee43 min
May 11, 2:20 PM CDTSevere Thunderstorm WarningTOPJefferson40 min
May 11, 2:55 PM CDTSevere Thunderstorm WarningTOPJefferson50 min
May 11, 3:53 PM CDTSevere Thunderstorm WarningTOPPottawatomie67 min
May 11, 4:47 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson28 min
May 11, 4:56 PM CDTSevere Thunderstorm WarningTOPPottawatomie64 min
May 11, 4:56 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington49 min
May 11, 5:41 PM CDTSevere Thunderstorm WarningTOPWashington49 min
May 11, 5:44 PM CDTFlash Flood WarningTOPWashington3 hr
May 11, 5:49 PM CDTFlash Flood WarningTOPPottawatomie3 hr
May 11, 5:54 PM CDTSevere Thunderstorm WarningTOPMarshall51 min
May 11, 6:30 PM CDTSevere Thunderstorm WarningTOPWashington30 min
May 11, 6:35 PM CDTSevere Thunderstorm WarningTOPMarshall26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.